6 answers

Side Effects of Steroid Shot for Croup?

Our doctor gave my 3 year old a steroid shot yesterday because his croup was so bad...he is totally wired beyond wired tonight! I know he's tired...he's been up the past two nights with bad coughing fits, struggling to breathe, still waking up early, and not taking a nap...etc. Anyway...just wondering if that was a side effect of the steroid shot. Also...what is your opinion on steroid shots...I keep being reassured that they are fine...but it just sounds bad! I mean, people get in trouble for steroid use...and I want to put the stuff in my kid?? He's only ever had 2...and I know some kids are on them on a much more regular basis. Usually I can just get him into some cooler or more humid air and that helps...but the other night he was really having a hard time breathing, coughing up phlegm, etc. It was scary! Is a steroid shot simply the lesser of two evils? Anyway...I typed half of this question earlier...he's now asleep...yay! But what a night! Yikes!!

1 mom found this helpful

What can I do next?

So What Happened?™

I can completely agree...it's not like I'd rather my child struggle to breathe. I was just curious if that was a side effect and if anyone knew of anything else :). It was late...I don't always make the most sense when I'm tired! Anyway...thank you all for your responses...I really appreciate them. :)

More Answers

I call it "devil medicine", because it turns children into maniacs. I hope he is well soon and make sure he is really sick enough to need it if it comes up again.

1 mom found this helpful

There are many, many different steroids.
Anabolic steroids are the ones that can get abused by athletes.
Corticosteroids are the ones used to treat inflammation.
Long term use of steroids can be a problem but when it's used to treat an inflammation, it's very short term.
I don't get poison ivy often but when I do the reaction will not shut down on it's own (my record for scratching was just over 2 months) and a Prednzone series (steroid) is the only thing that stops it.
When my son was 3, he was on the same thing for 2 weeks to try to shrink his tonsils (worked while he was taking it, but they blew back up when we finished, so we had them out).
Not being able to breathe is way worse than the little dose of steroid that is used to help clear it up.

1 mom found this helpful

Yes, any corticosteroid, is used to treat inflammation. And it is administered in many ways, even per Asthmatics, it is inhaled.
Being your son's croup was so bad, the Doc did the steroid. But in a shot, form.
Yes, it can make one more hyper.
It is temporary.

And yes he is over-tired from being ill and not being able to sleep. Over-tiredness, also causes a child to be more 'hyper' sometimes.

You might want to ask your Ped, why the shot? And not some inhaler version? Maybe because your son's Croup, was acute? And shots work, fast.

Again there are MANY different kinds of Corticosteroids.
They are not all the same.
You might ask your Ped, WHAT steroid exactly, was given to your son?

My son had Croup once. It is an inflammation and constriction of the Larynx and Trachea, in children. And causes difficulty breathing.
And if it gets worse the upper airways gets more and more swollen and the child also may tend to breathe very fast and might have retractions (when the skin between the ribs pulls in during breathing). In the most serious cases, a child may appear pale or have a bluish tinge around the mouth due to a lack of oxygen.
So... thus, the use of Corticosteroids, in these cases. It is even used with Asthma. I have Asthma. I have used these too.
It is, in acute stages of illness... very.... needed. If not, you cannot breathe or you can die. Which means, it is very very serious and an ER situation.

Your son, if he does not get better and/or the steroid does not help- you NEED to tell the Pediatrician.
Keep an eye on your son... and make sure he is, getting better.

1 mom found this helpful

Your child struggling to breath or a steroid shot? Is there a choice?

Yes, the hyperactivity is definitely a side effect of the steroid used to treat croup. My older son also had croup as a baby - every spring and fall for 3 years he got it. Only once it was bad enough to need a shot. The other times I took him in to the office as soon as I heard the tell-tale cough and got an oral steroid for him instead.

The short term hyperactivity effect with both the shot and oral version) is awful, but this type of steroid doesn't have long term side effects. The type of steroid that people get in trouble for using is a completely different type than the one used for croup. Totally and completely different drug.

The good news is that since your son is 3, he should outgrow croup soon.

My kids have had them (for croup) and they are fine. I decided to do it for my kids because they were struggling to breathe and were so tired. My oldest tends to vomit when he has croup, and it was no fun for anyone, especially him.

I'm crossing fingers for a croup free year this year, my kids are older now so I'm hoping the worst is over.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.